Colorado, 2017Flash Flooding and Hail in Colorado, May 10, 2017
May 10, 2017 · NWS PUB · 19 events in 7 counties and zones
Numerous strong to severe storms occurred, producing hail up to the size of golf balls and strong winds. Areas of very heavy rain occurred across portions of Custer, Pueblo, Otero, Bent, and Prowers Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous strong to severe storms occurred, producing hail up to the size of golf balls and strong winds. Areas of very heavy rain occurred across portions of Custer, Pueblo, Otero, Bent, and Prowers Counties. The Junkins burn scar was especially hard hit, with 3 to 6 inches of rain, causing a significant flash flood along North Creek into the Beulah Valley. There were numerous road washouts in western Pueblo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 11:03 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, May 10, 11:03 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1203 PM MDT Wed May 10 2017
.SHORT TERM...(Today and tonight)
Issued at 416 AM MDT Wed May 10 2017
Currently...
closed 500 mb low which has brought the region quite a bit of
weather the last couple of days was spinning across east central AZ
early this AM. Quite a bit of drier air in the lower levels has
moved into the region behind a short wave which moved across the
region yesterday evening, and little if any precip was falling at 3
am this morning. Weak southwest sfc flow was currently over the se
CO plains. A surface low was in the vicinity of Akron CO.
Today through tonight....
Another active day is in store for the region, starting this
afternoon and lasting into the nighttime hours. For this morning,
the weather will generally be quiet with little in the way of
precip. A cool front will move down the plains, and will be located
from roughly KCOS to KLIC at 6am. This front will continue southward
late this morning and should be located from roughly KGLD to KTAD by
noon. As the front moves south, the sfc winds will begin to pick up
and veer, becoming northeasterly with time. Showers should start to
increase by noontime on the east facing slopes of the s mtns, with
showers and storms increasing along the boundary by early to mid
afternoon.
As the 500 mb low moves E-NE across N NM this afternoon, deep
upslope will develop over the plains. The sfc boundary over the
Raton Mesa region will sharpen up, and this will be the best
location of a couple of severe storms during the afternoon time
period. The primary threat will be hail, but given the well defined
sfc boundary, an isolated tornado cant be ruled out. Showers and
storms will rapidly increase mid to late afternoon, with locally
heavy rain expected on the east facing slopes and along the sfc
boundary. Given that the Spanish Peaks region has had heavy rain the
last couple of days and that flooding has already occurred, a FLASH
FLOOD watch has been issued for the Spanish Peaks region. The
combination of snow melt, saturated ground and mdt to heavy rain
(along with breaking beaver dams), the flood threat will continue
across this region. River flooding of the Purgatorie may become an
issue late this afternoon into tonight. Expect widespread 1"+
amounts of QPF on east facing slopes of the S mtns and along the
boundary extending from roughly KTAD to KLAA.
With the upper low moving just south of the fcst area tonight,
colder air will move in aloft. This will allow for snow to fall
across the higher tops of the mtns adjacent to the plains, and a
winter storms warning has been issued for the higher elevations.
Well over a foot of snow will be possible. Additional winter hilites
may be needed for lower mtn elevations, but will allow the incoming
crew to make that decision. \/Hodanish
.LONG TERM...(Thursday through Tuesday)
Issued at 416 AM MDT Wed May 10 2017
Thursday...The upper low is forecast to be located over the OK and
TX Panhandles Thu morning, then will track east across Kansas
through the day and reach southern Missouri that night. Areas of
moderate rain as well as heavier snowfall for the peaks of the
eastern mts will taper off through the morning, and as the system
pulls away, pcpn chances will drop off quickly in the aftn as brisk
northerly flow on the backside of the low ushers in cooler and less
moist air. Max temps are expected to climb only into the upper 50s
to mid 60s for most areas.
Friday...An upper ridge of high pressure will slide across the state
on Fri, ushering in warmer temps and drier conditions. However,
there will be enough residual moisture for scattered showers and a
few thunderstorms over the mts and high valleys during the aftn and
early evening hrs. Temps are forecast to climb into the 70s for most
areas.
Saturday through Tuesday...As the upper ridge slides east of
Colorado, models indicate a longwave trough setting up over the West
Coast that will keep the Four Corners and Colorado under southwest
flow aloft. There will be a couple of hard-to-time shortwaves in the
flow aloft that could enhance convection for the forecast area over
the weekend, but for the most part models really want to shift gears
and fall into a diurnal mt convection pattern, with isolated showers
and thunderstorms developing over the higher terrain each aftn and
evening. For now kept pops at isolated levels, and will fine tune
each day. Look for high temps in the upper 60s and 70s for the high
valleys, and 70s to mid 80s for the eastern plains. Moore
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1159 AM MDT Wed May 10 2017
GOES-16 visible satellite imagery reveals cu and towering cu
developing across southern Colorado. These cu will grow into
thunderstorms early this afternoon and become widespread, including
in the vicinity of KALS, KCOS, and KPUB. Some of the storms may be
severe, with 1 inch diameter hail, gusty winds, heavy rainfall, and
frequent lightning. Thunderstorms will give way to stratiform precip
and overcast skies early this evening. Gusty northerly winds will
continue at KPUB and KCOS this afternoon through the evening.
MVFR conditions are expected at all three TAF sites this afternoon
into the evening as ceilings drop. IFR to LIFR conditions will be
possible at times, especially under strong thunderstorms.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 3 PM this afternoon to 11 PM MDT this
evening for COZ074-087-088.
Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for COZ073-075-080-082.
&&
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...LINE
Hazardous weather outlook, May 10, 10:21 AM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 10 2017
COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 10 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Moderate to locally heavy rain, with embedded thunderstorms, are
expected this afternoon and evening across parts of the plains. The
heaviest rain is expected along a line from the greater Spanish
Peaks region to Lamar. These rains will be capable of causing
flooding, especially in the Spanish Peaks region.
A few severe thunderstorms are possible today, mainly in the
vicinity of the Colorado and New Mexico border. These storms will
develop along a developing boundary over this region. The primary
threat will be hail up to the size of half dollars, but given the
well defined boundary in the area, an isolated tornado cannot be
ruled out.
Snow will occur across the southern mountains this evening, and
last through the night. Significant accumulations are likely,
generally above 10000 feet.
As a reminder, one of the primary hazards with any thunderstorm is
lightning. If you can hear thunder, you need to move indoors
immediately to lower your risk of being struck.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The upper low pressure system will be exiting the region on
Thursday. Periods of moderate rain as well as heavier snowfall for
the peaks of the eastern mountains will continue through the
morning, then quickly taper off through the afternoon. The main
concern will be the continued flooding threat due to already
saturated ground coupled with ongoing snowmelt, especially across
the Spanish Peaks region as well as area burn scars.
High pressure will move across the area on Friday, then park just
east of the state for Saturday through Tuesday. Warmer and drier
conditions are expected, but there will be enough residual
moisture for isolated thunderstorms to develop over the higher
terrain each afternoon. Primary concerns will be lightning, small
hail and wind gusts up to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening.
50/50
In the hours before
Local storm report, May 10, 9:04 AM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1004 AM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM HEAVY RAIN 5 NNE SPANISH PEAKS 37.45N 104.92W
05/10/2017 M2.00 INCH HUERFANO CO TRAINED SPOTTER
24-HR STORM TOTAL.
&&Event by event
16 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
Funnel Cloud, Las Animas
- When
- May 10, 12:30 PM MST to 12:40 PM MST
- Where
- Las Animas County, 1.5 mi NNW of Branson to 4.1 mi NNW of Branson
- Reported by
- Department of Highways
- Coordinates
- 37.040, -103.900
A large funnel cloud occurred. Close up eyewitnesses reported they did not see a dust whirl on the ground.
Hail, Huerfano
- When
- May 10, 2:10 PM MST to 2:15 PM MST
- Where
- Huerfano County, 7.03 mi SSE of Farisita
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.660, -105.010
Hail, Pueblo
- When
- May 10, 2:11 PM MST to 2:16 PM MST
- Where
- Pueblo County, 0.88 mi SW of Rye
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.910, -104.940
Hail, Custer
- When
- May 10, 2:15 PM MST to 2:20 PM MST
- Where
- Custer County, 0.54 mi E of Wetmore
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.240, -105.080
Hail, Pueblo
- When
- May 10, 2:49 PM MST to 2:54 PM MST
- Where
- Pueblo County, 3.5 mi S of Beulah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.030, -104.990
Flash Flood, Pueblo
- When
- May 10, 3:00 PM MST to 9:00 PM MST
- Where
- Pueblo County, 4.55 mi NW of Beulah to 2.95 mi SE of Beulah
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.117, -105.050
Very heavy rain on the Junkins burn scar caused significant flash flooding along North Creek into the Beulah Valley. North Creek Road and adjoining driveways were washed out. Several residents were stranded on their property, but there were no injuries or loss of life.
Hail, Otero
- When
- May 10, 3:05 PM MST to 3:10 PM MST
- Where
- Otero County, 9 mi SW of Higbee
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.678, -103.567
Hail, Pueblo
- When
- May 10, 3:06 PM MST to 3:11 PM MST
- Where
- Pueblo County, Beulah
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -104.980
Flash Flood, Pueblo
- When
- May 10, 3:20 PM MST to 9:00 PM MST
- Where
- Pueblo County, 7.6 mi SW of Pueblo West to 3.88 mi SSW of Pueblo West
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 38.227, -104.843
Strong storms producing very heavy rain, which caused flash flooding and road washouts between Beulah and the Pueblo Reservoir. Flowing water well over 6 inches deep was widespread, with some standing water reported to be near 3 feet deep.
Hail, Prowers
- When
- May 10, 4:16 PM MST to 4:21 PM MST
- Where
- Prowers County, 1.49 mi NNW of Lamar Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.090, -102.690
Hail, Prowers
- When
- May 10, 4:30 PM MST to 4:35 PM MST
- Where
- Prowers County, Wiley
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -102.720
Hail, Baca
- When
- May 10, 4:57 PM MST to 5:02 PM MST
- Where
- Baca County, 3.44 mi SE of Stonington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -102.130
Hail, Baca
- When
- May 10, 5:08 PM MST to 5:13 PM MST
- Where
- Baca County, 0.55 mi W of Walsh
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -102.290
Hail, Baca
- When
- May 10, 5:15 PM MST to 5:20 PM MST
- Where
- Baca County, 1.3 mi ENE of Walsh
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.390, -102.260
Hail, Baca
- When
- May 10, 5:15 PM MST to 5:20 PM MST
- Where
- Baca County, 8.3 mi E of Campo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.090, -102.430
Hail, Baca
- When
- May 10, 5:19 PM MST to 5:24 PM MST
- Where
- Baca County, Walsh
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -102.280
Hail, Prowers
- When
- May 10, 5:21 PM MST to 5:26 PM MST
- Where
- Prowers County, 3.45 mi N of Holly
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.100, -102.120
Hail, Baca
- When
- May 10, 5:26 PM MST to 5:31 PM MST
- Where
- Baca County, Campo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.100, -102.580
Hail, Prowers
- When
- May 10, 5:38 PM MST to 5:43 PM MST
- Where
- Prowers County, 0.88 mi NW of Holly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -102.130
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 10 to 11, 2017$578,000 · EF1 · 41 events
- Tornado and Flash Flooding in Illinois, May 10 to 11, 2017$883,000 · EF0 · 36 events
- Tornado and Flash Flooding in Missouri, May 10 to 11, 2017$131,000 · EF0 · 53 events
- Heavy Rain in American Samoa, May 10 to 11, 2017$350,000 · 1 event
- Damaging Winds in Indiana, May 10, 2017$166,000 · 61 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, May 10 to 11, 2017$300 · 1.75 in hail · 27 events
- Tornadoes and Hail in Oklahoma, May 10, 2017EF0 · 23 events
- Hail and Lightning Strike in Iowa, May 10 to 11, 2017$10,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 10, 20174 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 10, 2017$4,000 · 1.25 in hail · 10 events
- Tornadoes and Hail in Iowa, May 10, 2017EF0 · 9 events
- Hail in Texas, May 10, 20172.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693454, 686421, 686422, 686423, 686424, 686479, 686445, 686426, 686480, 686427, 686428, 686429, 686430, 686433, 686438, 686434, 686435, 686436, 686440.